Iowa, 2008

Winter Storm in Iowa, December 18 to 19, 2008

December 18 to 19, 2008 · NWS DMX · 35 events in 35 counties and zones

S. late on the 17th and early on the 18th.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong trough of low pressure in the upper atmosphere moved into the southwest U.S. late on the 17th and early on the 18th. The system was very fast moving with a strong jet of 165 kts streaming up the east side of the trough. A short wave ejected out of the trough and raced northeast through the central U.S., reaching Illinois by the morning of the 19th. Low pressure at the surface formed over western Kansas during the afternoon of the 18th. It moved to northeast Kansas by evening, and to near Burlington, IA by sunrise on the 19th. A strong low level jet pushed moisture over a polar airmass that was in place over Iowa. In addition, the atmosphere became quite unstable for December over the state, resulting in the development of thunderstorms over a large part of Iowa during the overnight hours of the 18th into the 19th. A variety of weather conditions developed over the northern two thirds of the state. Thunder with snow and ice pellets was commonly reported, and resulted in some heavy amounts of each. Over the central part of the state, ice pellets were predominant along the Interstate 80 corridor, with mostly snow falling north of U.S. Highway 30. Over the central sections, many areas reported ice pellet accumulations in excess of an inch. The heaviest amount was around 3 inches in Dallas County south of Perry. One and one half to two inches was common across the Metropolitan Des Moines area as well. Most other areas along the I-80 corridor were in the three quarters to one inch range. Snowfall amounts increased rapidly as you headed north with six inch or greater snowfall amounts common from near U.S. Highway 30 north. Seven to eight inch snow amounts were very common in a 50 mile wide band stretching east-west along the U.S. Highway 20 corridor. There were two areas of heavier snow. Over 10 inches of snow fell in Pocahontas County as thunderstorms moved through the area. Another pocket of heavy snow was over the northeast part of the CWA. The greatest amount fell in Butler County at Aplington, with 13.4 inches. In Bremer County, 10 inches was reported in Plainfield, with 9.7 inches in Denver. Roads became icy and snow packed, and by the early morning hours, travel was not recommended north of U.S. Highway 30. Though damage was not all that great, the storm did cause considerable disruption. Nearly all schools were closed on the 19th, and most other activities were canceled or delayed. The heavy ice pellet accumulation caused the closing of the Des Moines Airport for a period, canceling several flights and causing numerous delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 18, 5:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 18, 5:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CST THU DEC 18 2008

.UPDATED FOR THE 00Z AVIATION DISCUSSION...

.SHORT TERM...TODAY THROUGH SUN
THIS STORM SYSTEM HAS BEEN A HEADACHE BUT STILL LOOKS PROMISING FOR
BRINGING A VARIETY OF WINTER WEATHER TO CENTRAL IOWA TONIGHT.  HIGH
PRESSURE OVER THE GREAT LAKES HAS PUMPED COLD AND DRY AIR OVER IOWA
WHICH HAS CAUSED DELAYS IN THE AIRMASS SATURATING OVER THE CWA.  IN
ADDITION...THE LOW AND ASSOCIATED FRONTAL BOUNDARY HAS BEEN
EXTREMELY SLOW TO MOVE.  HOWEVER...THERE IS EVIDENCE IN THE SURFACE
ANALYSIS THAT THINGS ARE CHANGING.  THE FLOW...WHILE STILL WEAK...
HAS BECOME SOUTHERLY AND THE DEEPER MOISTURE OVER CENTRAL MISSOURI
IS MAKING ITS WAY NORTH.  THE COMPOSITE RADAR IS SHOWING PRECIP
BLOSSOMING OVER MISSOURI AND SHOULD BE INTO THE SOUTHERN CWA BY 00Z.
AFTER DELAYING THE START OF THE WARNING A COUPLE TIMES DUE TO THE
SLOW NATURE OF THIS STORM...MODELS DO SHOW THE AIRMASS QUICKLY
SATURATING OVER THE CWA BETWEEN 00Z AND 03Z SO PRECIP SHOULD START
IN EARNEST DURING THIS TIME.  THERE IS ALSO SOME VERY GOOD SHEAR AND
INSTABILITY THAT DEVELOPS OVER THE SOUTHERN CWA SO THUNDER IS STILL
A POSSIBILITY.  SOUNDINGS SHOW THE SOUTHERN 3 TIERS OF COUNTIES IN
CENTRAL IOWA STILL AS FREEZING RAIN WITH MOSTLY SLEET AND SNOW FROM
I-80 TO HIGHWAY 30.  OVER NORTHERN IOWA THE PTYPE SHOULD REMAIN AS
ALL SNOW WITH 6 TO 10 INCHES LIKELY AS THE DEF ZONE/TROWAL PRECIP
BEGINS IN EARNEST AFTER 08Z.

ALTHOUGH MUCH OF THE FORCING WILL HAVE EXITED BY DAYBREAK...WRAP
AROUND MOISTURE MAY STILL GENERATE ADDITIONAL LIGHT SNOW ACCUMS
EARLY.  OUR BREAK FROM PRECIPITATION WILL NOT LAST LONG HOWEVER.
THE MEAN TROUGH RESPONSIBLE FOR EJECTING OUR PRESENT APPROACHING
SHORT WAVE WILL FINALLY CROSS THE NRN ROCKIES INTO THE UPPER
MISSOURI RIVER VALLEY THIS WEEKEND.  MUCH OF THE KINEMATIC FORCING
WILL REMAIN NORTH OF IA...BUT THAT AND ISENT LIFT FARTHER SOUTH
SHOULD CLIP NRN IA RESULTING IN MINOR 1-3 INCH SNOW ACCUMULATIONS
SAT AND SAT NIGHT NERN HALF.  THE BIGGEST PROBLEMS HERE WILL LIKELY
BE BLOWING AND DRIFTING RATHER THAN AMOUNTS HOWEVER.  HAVE INCLUDING
BLOWING SNOW MENTION IN FORECAST AND WILL HIT HARD IN HWO.
SUSTAINED SPEEDS OF 25 TO 35 MPH ARE POSSIBLE...WHICH COUPLED WITH
CURRENT EVENT AND THESE ADDITIONAL LIGHT ACCUMS...COULD VERY WELL
PRODUCE BLIZZARD CONDITIONS SAT NIGHT AND SUN.  RECENT BIASES
SUGGEST COOLER GFS/SREF TEMPS FAVORED SO COOLER END OF MOS
FOLLOWED.  WITH TEMPS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO
SUN...AND LOWS IN THE SINGLE DIGITS AND TEENS BELOW ZERO SUN NIGHT
WE ARE LIKELY LOOKING AT WIND CHILL ADVYS AND/OR WARNINGS.  THIS
COMBO OF HAZARDS MAY RESULT IN WINTER STORM/AND OR BLIZZARD WATCHES
IF TRENDS CONTINUE.

.LONG TERM...SUN NIGHT THROUGH THU
SYSTEM SHOULD BE DEPARTING BY THE END OF THE WEEKEND WITH INITIAL
CONCERN TEMPS.  ANOTHER BITTER COLD AIRMASS IN PLACE WITH SFC HIGH
REACHING MO RIVER VALLEY BY DAYBREAK MON.  THIS SHOULD RESULT IN
EXCELLENT COOLING SO HAVE DROPPED SUN NIGHT MINS TO LOW END OF
ENSEMBLE MOS WHICH IS SUPPORTED BY RAW GFS/ECMWF TEMPS.  QUICK
REBOUND THEN STARTS TO BEGIN THE WORK WEEK WITH TEMPS RISING THROUGH
MON NIGHT.  PRECIP POTENTIAL INCREASES SOMEWHAT AROUND TUE AS YET
ANOTHER SYSTEM CARVES OUT CENTRAL CONUS MEAN TROUGH.  ECMWF A BIT
STRONGER AND SHOWS PLENTY OF FORCING...BUT MOISTURE SOMEWHAT SPARSE
WITH MOST SATURATION LIMITED TO MN AS SHORT WV PASSES THROUGH
SIOUXLAND AREA.  GFS WV NOT AS POTENT...BUT HAS BROADER FORCING AND
SATURATION.  ONLY HAVE CHANCE POPS FOR THE TIME BEING...BUT IF 12Z
TRENDS CONTINUE LIKELIES MAY BE NEEDED SHORTLY.  BLEND TO COOLER END
OF GUIDANCE ENSEMBLE MOS CONTINUES.

&&

.AVIATION...19/00Z
PRECIPITATION STARTING TO MOVE NORTHWARD FROM MISSOURI INTO SOUTHERN
IOWA...WITH CIGS LOWERING INTO THE IFR RANGE...EXPECT THE PRECIP TO
CONTINUE TO PUSH NORTHWARD WITH CIGS/VSBYS LOWERING INTO THE
LIFR/IFR RANGE WITH THE STORM OVERNIGHT. NORTHERN THREE TAF SITES TO
STILL SEE SNOW WITH POSSIBILITY OF SOME ISOLATED THUNDER AT KALO
THROUGH THE LATE EVENING/EARLY MORNING HOURS. ISOLATED THUNDER ALSO
POSSIBLE AT KOTM AND KDSM OVERNIGHT. KOTM EXPECTED TO REMAIN MOSTLY
FREEZING RAIN WITH SOME MIXTURE TOWARD LATE NIGHT...OTHERWISE KDSM
WILL BE TRICKIER WITH MORE OF A MIX EXPECTED. PRECIP EXPECTED TO
BEGIN AS FZRA AT KDSM...AND TRANSITION TO A PERIOD OF SLEET BEFORE
TRANSITIONING TO ALL SNOW LATER TONIGHT. APPEARS LOW STRATUS AND
POSSIBLE SOME VSBYS RESTRICTIONS FROM FOG TO STICK AROUND THROUGHOUT
THE DAY FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING 6PM TIL 9AM...ALONG AND NORTH OF I80 TO MN
BORDER
ICE STORM WARNING 6PM TIL 6AM...SOUTH OF I80 TO MO BORDER

&&

FAB/BSS
Hazardous weather outlook, Dec 18, 5:08 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CST THU DEC 18 2008

IAZ004>007-015>017-023>028-033>039-191200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
508 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE AREA THIS EVENING...CONTINUING OVERNIGHT INTO THE
EARLY MORNING HOURS FRIDAY. SNOW ACCUMULATIONS OF 4 TO 10 INCHES
MAY OCCUR WITH THE HIGHER END OF THAT RANGE BETWEEN FORT
DODGE...MASON CITY AND WATERLOO.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SNOWS ARE ANTICIPATED SATURDAY AND SUNDAY.
ACCUMULATIONS SHOULD BE MINOR...NO MORE THAN SEVERAL INCHES...BUT
THE BIGGEST CONCERN WILL LIKELY BE BLOWING AND DRIFTING SNOW. AS
THE SYSTEM PULLS AWAY NORTHWEST WINDS WILL INCREASE SHARPLY
REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS EVEN HIGHER.
THESE WINDS COMBINED WITH FRESH SNOW COVER FROM TONIGHT AND THE
WEEKEND MAY PRODUCE NEAR BLIZZARD CONDITIONS.

HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO
BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT
AND SUNDAY...AND THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY
NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE
WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 35 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS ENCOURAGED AND
APPRECIATED. OTHER ACTIVATION WILL NOT BE NEEDED.

IAZ044>050-057>062-191200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-
508 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS ANTICIPATED THIS
EVENING BEFORE SWITCHING TO ALL SNOW OVERNIGHT. SNOW AND SLEET
ACCUMULATIONS...MAINLY IN THE FORM OF SNOW...MAY REACH 4 TO 10 INCHES
BY FRIDAY MORNING WITH MINOR ICE ACCUMULATIONS AS WELL. THE
HEAVIEST SNOW AMOUNTS SHOULD FALL NORTH OF HIGHWAY 30.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL LIGHT SNOWS ARE ANTICIPATED SATURDAY AND SUNDAY.
ACCUMULATIONS SHOULD BE VERY MINOR BUT THE BIGGEST CONCERN WILL
LIKELY BE BLOWING AND DRIFTING SNOW. AS THE SYSTEM PULLS AWAY
NORTHWEST WINDS WILL INCREASE SHARPLY REACHING SUSTAINED SPEEDS OF
20 TO 30 MPH AND GUSTS EVEN HIGHER. THESE WINDS COMBINED WITH
FRESH SNOW COVER FROM TONIGHT AND THE WEEKEND MAY PRODUCE NEAR
BLIZZARD CONDITIONS AT TIMES.

HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO
BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT
AND SUNDAY...AND THE SINGLE DIGITS AND LOW TEENS BELOW ZERO SUNDAY
NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE
WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW...SLEET AND ICE ACCUMULATIONS ARE ALWAYS
ENCOURAGED AND APPRECIATED. OTHER ACTIVATION WILL NOT BE NEEDED.

IAZ070>075-081>086-092>097-191200-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
508 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

FREEZING RAIN AND SLEET WILL QUICKLY DEVELOP EARLY THIS EVENING
SWITCHING TO ALL FREEZING RAIN BY MIDNIGHT.  DURING THE EARLY
MORNING HOURS THE PRECIPITATION WILL GRADUALLY SWITCH TO SLEET AND
SNOW FROM NORTHWEST TO SOUTHEAST BEFORE BECOMING ALL SNOW EARLY
FRIDAY MORNING. SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED...FROM
TWO TO SEVEN TENTHS OF AN INCH...WHICH MAY CAUSE TREE DAMAGE AND
POWER OUTAGES. AN INCH OR SO OF SNOW MAY ALSO FALL ATOP THE ICE.
THE HEAVIEST ICE ACCUMULATIONS ARE EXPECTED ALONG THE MISSOURI
BORDER BETWEEN LAMONI AND BLOOMFIELD.

AN ICE STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL LIGHT SNOWS ARE ANTICIPATED SATURDAY AND SUNDAY.
ACCUMULATIONS SHOULD BE VERY MINOR BUT THE BIGGEST CONCERN WILL
LIKELY BE BLOWING AND DRIFTING SNOW. AS THE SYSTEM PULLS AWAY
NORTHWEST WINDS WILL INCREASE SHARPLY REACHING SUSTAINED SPEEDS OF
20 TO 30 MPH AND GUSTS EVEN HIGHER. THESE WINDS COMBINED WITH
FRESH SNOW COVER FROM TONIGHT AND THE WEEKEND MAY PRODUCE NEAR
BLIZZARD CONDITIONS AT TIMES.

HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO
BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT
AND SUNDAY...AND THE SINGLE DIGITS AND LOW TEENS BELOW ZERO SUNDAY
NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE
WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW...SLEET AND ICE ACCUMULATIONS ARE ALWAYS
ENCOURAGED AND APPRECIATED. OTHER ACTIVATION WILL NOT BE NEEDED.

SMALL

In the hours before

Local storm report, Dec 18, 5:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST THU DEC 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     SLEET            S GUTHRIE CENTER        41.68N 94.50W
12/18/2008  E0.10 INCH       GUTHRIE            IA   TRAINED SPOTTER

            SLEET COVERING THE GROUND

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 winter storm. Local standard time, as filed.

Winter Storm, Audubon

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Audubon forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Guthrie forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Greene forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Warren forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Polk forecast zone
Property damage
$20,000
Reported by
NWS Employee
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Marion forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Jasper forecast zone
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Poweshiek forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
December 18, 7:00 PM CST to December 19, 8:00 AM CST
Where
Tama forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 18, 8:00 PM CST to December 19, 8:00 AM CST
Where
Crawford forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 18, 8:00 PM CST to December 19, 8:00 AM CST
Where
Carroll forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 18, 8:00 PM CST to December 19, 8:00 AM CST
Where
Boone forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Story

When
December 18, 8:00 PM CST to December 19, 8:00 AM CST
Where
Story forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
December 18, 8:00 PM CST to December 19, 8:00 AM CST
Where
Marshall forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Sac forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Calhoun forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Hamilton forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Grundy forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Black Hawk forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Pocahontas forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Bremer forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Palo Alto forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Emmet forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
December 18, 9:30 PM CST to December 19, 8:00 AM CST
Where
Worth forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138022, 138023, 138024, 138025, 138026, 138027, 138028, 138029, 138030, 138031, 138032, 138033, 138034, 138035, 138036, 138037, 138038, 138039, 138040, 138041, 138042, 138044, 138045, 138048, 138049, 138050, 138051, 138052, 138054, 138055, 138056, 138058, 138059, 138060, 138061.